Alert archive / New Mexico / Wind Advisories in 2017

Wind Advisory 16, NWS El Paso, TX

April 24, 2017El Paso County, Texas; 5 counties in New Mexico

NWS El Paso, TX issued this wind advisory at Apr 24, 2017, 3:50 AM MDT for El Paso County, Texas; 5 counties in New Mexico. It took effect at Apr 24, 2017, 3:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2017, 3:50 AM MDT (09:50 UTC)
In effect from
Apr 24, 2017, 3:00 PM MDT
Expired
Apr 24, 2017, 9:00 PM MDT
In force
6 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 73 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 9.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3290 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WWUS74 KEPZ 240950
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
350 AM MDT Mon Apr 24 2017

...Windy Across Southern New Mexico and West Texas Today... 

.An upper level disturbance will combine with a deepening surface
low to the northeast to produce windy conditions this afternoon
and early this evening. West winds will have sustained speeds 
near 30 mph with gusts up to 50 mph. The winds will produce 
blowing dust with the visibility under a mile over isolated 
locations. 

NMZ407-408-411-413>416-TXZ418-419-242200-
/O.NEW.KEPZ.WI.Y.0016.170424T2100Z-170427T0200Z/
Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-
Southern Dona Ana County/Mesilla Valley-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Western El Paso County-Eastern/Central El Paso County-
Including the cities of Deming, Columbus, Hillsboro, Winston, 
Las Cruces, Vado, Sunland Park, Chaparral, Orogrande, 
White Sands Range Headquarters, Mescalero, Timberon, 
Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, 
Pinon, Sacramento, Downtown El Paso, West El Paso, Upper Valley, 
East and Northeast El Paso, Socorro, and Fort Bliss
350 AM MDT Mon Apr 24 2017

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM MDT
WEDNESDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from 3 PM this
afternoon to 8 PM MDT Wednesday. 

* TIMING...Winds will increase late this morning and attain
  maximum speeds between 3 PM and 7 PM.

* WINDS...West winds will have sustained speeds near 30 mph with
  gusts around 40 to 50 mph most areas.

* IMPACTS...Blowing dust will reduce the visibility to less than a
  mile over isolated locations causing dangerous driving
  conditions. The combination of strong winds...warm temperatures
  and low humidity will cause critical fire weather conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Rogash
2 follow-up statements
621 
WWUS74 KEPZ 241231
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
631 AM MDT Mon Apr 24 2017

...Windy Across Southern New Mexico and West Texas Today...

.An upper level disturbance will combine with a deepening surface
low to the northeast to produce windy conditions this afternoon
and early this evening. West winds will have sustained speeds
near 30 mph with gusts up to 50 mph. The winds will produce
blowing dust with the visibility under a mile over isolated
locations.

NMZ407-408-411-413>416-TXZ418-419-242045-
/O.EXT.KEPZ.WI.Y.0016.170424T2100Z-170425T0300Z/
Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-
Southern Dona Ana County/Mesilla Valley-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Western El Paso County-Eastern/Central El Paso County-
Including the cities of Deming, Columbus, Hillsboro, Winston, 
Las Cruces, Vado, Sunland Park, Chaparral, Orogrande, 
White Sands Range Headquarters, Mescalero, Timberon, 
Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, 
Pinon, Sacramento, Downtown El Paso, West El Paso, Upper Valley, 
East and Northeast El Paso, Socorro, and Fort Bliss
631 AM MDT Mon Apr 24 2017

...WIND ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING...

* TIMING...Winds will increase late this morning and attain 
  maximum speeds between 3 PM and 7 PM. 

* WINDS...West winds will have sustained speeds near 30 mph with 
  gusts around 40 to 50 mph most areas. 

* IMPACTS...Blowing dust will reduce the visibility to less than 
  a mile over isolated locations causing dangerous driving 
  conditions. The combination of strong winds...warm 
  temperatures and low humidity will cause critical fire weather 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Rogash
570 
WWUS74 KEPZ 242029
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
229 PM MDT Mon Apr 24 2017

...Windy Across Southern New Mexico and West Texas Today and
Tuesday...

.An upper level disturbance will combine with a deepening surface
low to the northeast to produce windy conditions this afternoon
and early this evening as well as during the day Tuesday. West 
winds will have sustained speeds near 30 mph with gusts up to 50 
mph the remainder of today. Winds will again be westerly Tuesday
with sustained speeds of up to 40 mph and gusts as high as 60 mph
is some spots. The winds will produce blowing dust with the 
visibility under a mile for some locations.

NMZ407-411-413>416-TXZ418-419-250430-
/O.NEW.KEPZ.HW.W.0008.170425T1800Z-170426T0200Z/
/O.CON.KEPZ.WI.Y.0016.170424T2100Z-170425T0300Z/
Southwest Desert/Mimbres Basin-
Southern Dona Ana County/Mesilla Valley-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Western El Paso County-Eastern/Central El Paso County-
Including the cities of Deming, Columbus, Las Cruces, Vado, 
Sunland Park, Chaparral, Orogrande, 
White Sands Range Headquarters, Mescalero, Timberon, 
Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, 
Pinon, Sacramento, Downtown El Paso, West El Paso, Upper Valley, 
East and Northeast El Paso, Socorro, and Fort Bliss
229 PM MDT Mon Apr 24 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a High Wind Warning, which is in effect from noon to 8 PM
MDT Tuesday. 

* TIMING...Increasing winds will attain maximum speeds between 3 
  PM and 7 PM Monday afternoon and evening. Winds will increase 
  again late morning Tuesday with maximum winds occurring between 
  1 PM and 7 PM. 

* WINDS...West winds will have sustained speeds near 30 mph with
  gusts around 40 to 50 mph most areas Monday. West winds will
  have sustained speeds near 40 mph with gusts between 50 and 60
  mph. 

* IMPACTS...Blowing dust will reduce the visibility to less than a
  mile over many locations causing dangerous driving conditions. 
  The combination of strong winds...warm temperatures and low 
  humidity will cause critical fire weather conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ405-406-409-410-412-417-TXZ420-422-250430-
/O.NEW.KEPZ.HW.W.0008.170425T1800Z-170426T0200Z/
Lowlands of the Bootheel-Uplands of the Bootheel-
Sierra County Lakes-Northern Dona Ana County-
Central Tularosa Basin-Otero Mesa-
Northern Hudspeth Highlands/Hueco Mountains-
Southern Hudspeth Highlands-
Including the cities of Antelope Wells, Animas, Hachita, 
Cloverdale, Truth Or Consequences, Derry, Spaceport, Garfield, 
Hatch, Radium Springs, Alamogordo, Tularosa, 
White Sands Monument, Crow Flats, Hueco Tanks, Loma Linda, 
and Sierra Blanca
229 PM MDT Mon Apr 24 2017

...HIGH WIND WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a High Wind Warning, which is in effect from noon to 8 PM
MDT Tuesday. 

* TIMING...Winds will increase late morning Tuesday with maximum 
  winds occurring between 1 PM and 7 PM. 

* WINDS...West winds will have sustained speeds near 40 mph with 
  gusts between 50 and 60 mph. 

* IMPACTS...Blowing dust will reduce the visibility to less than 
  a mile over isolated locations causing dangerous driving 
  conditions. The combination of strong winds...warm 
  temperatures and low humidity will cause critical fire weather 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ408-250430-
/O.NEW.KEPZ.WI.Y.0017.170425T1800Z-170426T0200Z/
/O.CON.KEPZ.WI.Y.0016.170424T2100Z-170425T0300Z/
Eastern Black Range Foothills-
Including the cities of Hillsboro and Winston
229 PM MDT Mon Apr 24 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT TUESDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from noon to 8 PM MDT
Tuesday. 

* TIMING...Increasing winds will attain maximum speeds between 3 
  PM and 7 PM this afternoon and evening. Maximum winds will occur
  between 1 PM and 7 PM Tuesday.

* WINDS...West winds will have sustained speeds near 30 mph with
  gusts around 40 to 50 mph most areas both Monday and Tuesday. 

* IMPACTS...Blowing dust will reduce the visibility to less than 
  a mile over isolated locations causing dangerous driving 
  conditions. The combination of strong winds...warm 
  temperatures and low humidity will cause critical fire weather 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

NMZ402>404-TXZ421-423-424-250430-
/O.NEW.KEPZ.WI.Y.0017.170425T1800Z-170426T0200Z/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Salt Basin-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Lordsburg, Red Rock, Virden, Cornudas, Dell City, Salt Flat, 
Fabens, Fort Hancock, Tornillo, and Indian Hot Springs
229 PM MDT Mon Apr 24 2017

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT TUESDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from noon to 8 PM MDT
Tuesday. 

* TIMING...Winds will increase late Tuesday morning and attain
  maximum speeds between 1 PM and 7 PM.

* WINDS...West winds will have sustained speeds near 30 mph with
  gusts around 40 to 50 mph.

* IMPACTS...Blowing dust will reduce the visibility to less than a
  mile over isolated locations causing dangerous driving
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Laney

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Apr 24, 3:25 AM MDT, 25 minutes earlier.

Area forecast discussion, Apr 24, 3:25 AM MDT, 25 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
325 AM MDT Mon Apr 24 2017

.SYNOPSIS...
Upper level disturbances will combine with low pressure systems to
the east to generate windy conditions with blowing dust for most
of this week. There will also be chances for rain showers and even
high mountain snows Friday night and Saturday. A cold front will
also cause cooler below normal temperatures next weekend.

&&

.DISCUSSION...
Active weather pattern will affect New Mexico and west Texas most
of this week. For today a strong zonal flow aloft with an embedded
short wave will extend across the central and southern Rocky
mountains with downslope warming and upper dynamics inducing lee
cyclogenesis over northeast New Mexico. Low and mid level
gradients thus strengthen. Westerly winds will also transport very
warm dry air mass into the region allowing for dry lapse rates
from the surface to near 550 mb by late afternoon. This scenario
will cause windy conditions today with wind speeds near advisory
levels across south central zones.

Stronger upper wave with a closed low will move into southwest
Colorado and eastern Arizona Tuesday afternoon with another
surface low forming over the Texas panhandle. This situation will
further tighten pressure gradients with mixing heights again near
550 mb by late afternoon. So expect another windy day on Tuesday
with wind speeds exceeding advisory levels most or all locations
and possibly reaching warning criteria over a few zones. More
widespread blowing dust should also occur tomorrow.

Closed low with a weak attendant cold front will move through the
CWA Tuesday night resulting in slightly cooler near normal
temperatures Wednesday. Gradients will also relax so expect
lighter breezy winds Wednesday.

Winds increase again Thursday as a deepening upper trough develops
to the northwest while another surface low develops over eastern
New Mexico. This should cause wind speeds to be around advisory
levels again much of the CWA on Thursday. However the highest
winds of the week may occur Friday as a very deep upper low enters
northeast Arizona with associated divergence aloft plus downslope
warming supporting lee cyclogenesis again over eastern New Mexico.
With a 70 kt mid level speed max entering the region expect Friday
afternoon winds may exceed warning criteria over much of the CWA.

The upper low and a strong cold front will move across New Mexico
and west Texas Friday night and Saturday resulting in much cooler
below normal temperatures for next weekend. The upper low and
front will also provide deep upward motion and this will cause
areas of rain showers and even high mountain snows.

Northwest flow and high pressure behind the trough and front will
bring dry weather...lighter winds and warming temperatures early
next week.

&&

.AVIATION...valid 24/12z-25/12z.
Winds will gust around around 40 kt between 20z and 02z resulting
in areas of strong turbulence below 10,000 feet agl. A few areas
of MVFR or IFR visibilities in blowing dust mainly this
afternoon...otherwise VFR conditions with areas of ceilings above
10,000 feet agl.

&&

.FIRE WEATHER...
Upper level disturbances will combine with low pressure systems to
the east to generate windy conditions with blowing dust for most
of this week. Thus Red Flag conditions expected today and Tuesday
and again Thursday and Friday. There will also be chances for
rain showers and even high mountain snows Friday night and
Saturday. A cold front will also cause cooler below normal
temperatures next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 90  66  86  61 /   0   0   0   0
Sierra Blanca           88  61  85  59 /   0   0   0   0
Las Cruces              88  55  83  50 /   0   0   0   0
Alamogordo              88  58  84  52 /   0   0   0   0
Cloudcroft              65  44  61  36 /   0   0   0  10
Truth or Consequences   87  57  83  51 /   0   0   0   0
Silver City             79  51  73  46 /   0   0   0   0
Deming                  87  52  82  48 /   0   0   0   0
Lordsburg               86  51  81  49 /   0   0   0   0
West El Paso Metro      89  66  84  60 /   0   0   0   0
Dell City               91  56  87  52 /   0   0   0   0
Fort Hancock            93  61  90  59 /   0   0   0   0
Loma Linda              84  62  80  55 /   0   0   0   0
Fabens                  91  63  87  60 /   0   0   0   0
Santa Teresa            89  60  84  56 /   0   0   0   0
White Sands HQ          88  64  83  58 /   0   0   0   0
Jornada Range           87  52  83  47 /   0   0   0   0
Hatch                   90  52  85  48 /   0   0   0   0
Columbus                89  60  84  55 /   0   0   0   0
Orogrande               89  62  85  56 /   0   0   0   0
Mayhill                 76  49  72  41 /   0   0   0  10
Mescalero               75  47  71  40 /   0   0   0  10
Timberon                73  45  69  39 /   0   0   0  10
Winston                 79  45  75  38 /   0   0   0   0
Hillsboro               83  50  78  45 /   0   0   0   0
Spaceport               88  51  84  46 /   0   0   0   0
Lake Roberts            78  37  72  33 /   0   0   0   0
Hurley                  80  47  75  43 /   0   0   0   0
Cliff                   86  44  80  41 /   0   0   0   0
Mule Creek              81  48  75  44 /   0   0   0   0
Faywood                 82  50  77  45 /   0   0   0   0
Animas                  89  53  84  48 /   0   0   0   0
Hachita                 87  52  83  47 /   0   0   0   0
Antelope Wells          87  53  82  49 /   0   0   0   0
Cloverdale              82  52  77  48 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 1 PM this afternoon to 9 PM MDT this
     evening for NMZ110>113.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for NMZ111>113.

     Wind Advisory from 3 PM this afternoon to 8 PM MDT Wednesday for
     NMZ407-408-411-413>416.

TX...Red Flag Warning from 1 PM this afternoon to 9 PM MDT this
     evening for TXZ055-056.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for TXZ055-056.

     Wind Advisory from 3 PM this afternoon to 8 PM MDT Wednesday for
     TXZ418-419.

&&

05 Rogash

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 2:07 PM MDTRed Flag WarningEPZEl Paso, Hudspeth30 hr
Apr 24, 2:29 PM MDTHigh Wind WarningEPZEl Paso, Hudspeth30 hr
Apr 24, 2:29 PM MDTWind AdvisoryEPZEl Paso, Hudspeth37 hr

Nearby

Wind Advisories in New Mexico, 2017Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.